Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 147, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 21, 2022, 3:06 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2022, 3:06 PM MST (22:06 UTC)
- Expired
- Sep 21, 2022, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 119 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
943
WGUS55 KTWC 212206
FFWTWC
AZC019-021-220115-
/O.NEW.KTWC.FF.W.0147.220921T2206Z-220922T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
306 PM MST Wed Sep 21 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
North Central Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 615 PM MST.
* At 306 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly. This has the potential to produce signfciant
flash flooding as repeated showers and storms with intense
rainfall move across the same locations. Expect many washes to
experience flash flooding.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Pisinemo, Hickiwan, San Simon, Kohatk, Ventana, Vaya Chin, Santa
Cruz and San Simon West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3251 11220 3265 11220 3267 11218 3261 11200
3244 11200 3247 11215 3227 11218 3219 11217
3206 11232 3191 11232 3176 11243 3223 11246
3234 11258 3251 11254
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM1 follow-up statement
194
WGUS75 KTWC 220110
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
610 PM MST Wed Sep 21 2022
AZC019-021-220120-
/O.EXP.KTWC.FF.W.0147.000000T0000Z-220922T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
610 PM MST Wed Sep 21 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR
NORTH CENTRAL PIMA AND SOUTHWESTERN PINAL COUNTIES...
The Flash Flood Warning has been replaced with an area Flood
Warning, which is in effect until 1030 pm MST.
A Flood Watch remains in effect until 1100 PM MST Wednesday for a
portion of Southeast Arizona.
LAT...LON 3251 11220 3265 11220 3267 11218 3261 11200
3244 11200 3247 11215 3227 11218 3219 11217
3206 11232 3191 11232 3176 11243 3223 11246
3234 11258 3251 11254
$$
KGDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 10:14 AM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 21, 10:14 AM MST, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1014 AM MST Wed Sep 21 2022 .SYNOPSIS...Scattered to numerous showers and storms are forecast today with a few strong to severe storms and flash flooding possible. Flash Flood Watch remains in effect for southeast Arizona through late this evening. Storms will become more isolated Friday and Saturday before dry conditions return Sunday. && .DISCUSSION...Forecast remains on tack and there is no changes to the Flash Flood Watch. Clearing across portions of SEAZ is leading to 1000-2000 j/kg MUCAPE with record PWAT values (12z TUS sounding 1.89"). Deep unidirectional southerly flow continues with an ongoing gulf surge across the area. With the deep southerly flow, training of strong storms with very heavy rainfall rates/amounts is likely this afternoon. The main area of focus at this time is primarily Santa Cruz, Pima, and Pinal Counties. Another area that may see increased thunderstorm chances will be across SE Cochise County, where there is clearing. With more regards for flash flooding, there is legit concern of an area of greater threat from Tucson west into central Pima County. Many ingredients are coming together to enhance this threat. Abundant moisture, adequate instability, impressive deep layer of warm cloud rain processes, low LCLc, and potential for training/backbuilding. We will have to watch closely how this evolves through the day. Storms will continue to push north through the evening with multiple rounds likely. By midnight, the flash flood threat should subside some, but washes will likely be flowing in many areas that receive rain. && .PREV DISCUSSION... /issued 223 AM MST Wed Sep 21 2022/... Today through Tuesday. Scattered light to moderate rain continues early this morning primarily over Cochise, Graham, and Greenlee counties. Any embedded lightning has ceased at this point and activity should continue to slowly decrease in coverage through sunrise. The synoptic setup that has been highlighted the last few days will begin to transition today. The low will push onshore this morning into northern California and continue on a northeastward track over the Great Basin and the Dakotas through Friday. The ridge will remain anchored over TX during this time period, flattening as the trough passes to the north. Today will see decent coverage of rain and storms this afternoon and evening with NBM precip chances running between 45-80 percent areawide. This will be the result of deep southerly flow pulling tropical moisture northward into Arizona and the Four Corners region. This moisture should peak today with PWAT values roughly from 1.2" along the AZ/NM border to around 2.0" across western Pima County. This moisture combined with around 1000 J/kg MUCAPE values and effective shear values near 20 kts will support isolated to scattered storm activity today. An isolated strong storm can't be ruled out with hail and gusty winds. The flood threat remains more paramount in impact with moisture levels approaching daily record values at near 200 percent of normal. As such, a Flood Watch remains in effect through 11 PM tonight for much of the state of Arizona. The 00z HREF as well as the 12z ECMWF EFI continue to highlight central and western Pima County for the highest rainfall totals today. There are multiple spots in this area with HREF neighborhood probabilities of 6 hour totals of an inch or more at 30-40 percent with even a 10-20 percent chance of over two inches or more in a couple of spots. Current forecast totals through this evening are between 1.0"-1.5" with locally higher amounts in this area. Multiple rounds of rain and/or training activity will lead to higher flash flood concerns as well as any heavy rain over burn scars. Some washes and rivers have already seen some rise from the rain yesterday so any additional high amounts will have a quicker response. After today, westerly flow will take over and slowly dry out the atmosphere. There will still be plenty of moisture and instability still in place on Thursday to warrant widespread showers and storms once again, primarily during the afternoon and evening. WPC has kept our area in a "Marginal" for the Excessive Rainfall Outlook as a result. Chances for precip diminish further going into Friday and Saturday before dry conditions settle back in for Sunday. Temperatures will bottom out below normal today with cloud cover and moisture in place, coming back up to near normal through the end of the week. The ridge will shift westward across the area late this weekend into early next week allowing temperatures to pop back up 3-5 degrees above normal for late September. && .AVIATION...Valid through 22/18z. VCSH around KOLS/KTUS continues through around sunrise this morning. Surface winds remain near 10 kts or less, with gusty outflow winds possible with SHRA/TSRA. SCT/NUM TSRA/SHRA expected tomorrow between 21/20z-22/03z with very brief MVFR possible under heavier showers. Otherwise, FEW-SCT clouds at 5k-9k feet AGL and BKN-OVC clouds at or above 10k feet AGL. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Widespread showers and storms will be present today and tomorrow before beginning a downward trend through the weekend. Isolated strong to severe storms are possible. 20 foot winds will remain less than 15 kts this week favoring the west to northwest each afternoon through the weekend. Near normal temps are expected through the end of the week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 21, 2:21 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
221 PM MST Wed Sep 21 2022
AZZ502-504-505-212200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
221 PM MST Wed Sep 21 2022
...A cluster of strong thunderstorms will impact portions of north
central Pima and southwestern Pinal Counties through 300 PM MST...
At 219 PM MST, Doppler radar was tracking strong thunderstorms over
Santa Rosa and Pisinemo, or 28 miles north of Sells, moving north at
15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Rosa, Pisinemo, Covered Wells, Anegam, North Komelik, Palo
Verde Stand, Ak Chin, No:ligk, Cababi, Sil Nakya, San Luis - Sells
District, Mountain Village, San Luis, Rincon, Santa Rosa School and
Silver Bell.
This includes Route 86 between mile markers 81 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3197 11200 3202 11235 3255 11219 3250 11133
TIME...MOT...LOC 2119Z 201DEG 15KT 3231 11201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:19 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 21, 11:45 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Sep 21, 1:42 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 21, 2:09 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Sep 21, 2:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 21, 2:21 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Sep 21, 2:49 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Sep 21, 2:58 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Sep 21, 3:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Sep 21, 3:16 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 21, 3:28 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Sep 21, 3:54 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 111 min |
| Sep 21, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 48 min |
| Sep 21, 4:01 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Sep 21, 4:31 PM MST | Areal Flood Warning | TWC | Pima, Pinal | 14 hr |
| Sep 21, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.